Stopped lisinopil started Benicar - anyone experienced with benicar

Hi! A lot has happened - was still coughing since the choking incident at the end of may; scheduled for a PFT next week. Started on the Benicar today. I am also taking Cardizem and Metoprolol. 100 mg of the Metoprolol - 2 x a day. Was taking 10 mg of lisinopril. Dr. ordered 10 mg of the Benicar. (5 mg tab). I took one 5mg tab, because I was experiencing low reads while on the lisinopril. I'm glad I did. I'm journaling my reads and my symptoms. Coughing increased; salty taste in mouth;tickle in throat. Postural hypotension - 78/40 on one read with an increase in ht rate. I've had several error symbols on my monitor, which means it is too low to read. I'm getting a lot of reads in the mid 80-83 systolic and 44-47 diastolic; ht rate 66-68. I would like to know other people's experience, whether it is sarc related or not, because my cardiologist hasn't run any tests to check to see if the heart problems are due to the sarc. She suspects that it is, but that's all. I also had several bad mornings with the afib, but she doesn't seem concerned. She does not see the need for a pacemaker or ICD - I hope I got that right, because brain fog has set in. Just finished a week of doing crafts with the children at Bible School. Next week is Music and worship arts - don't know how much help I'll be. We'll see. One day at a time. I'm trying to get things straight, because after the Community Outreach Fun Day, we are leaving for vacation for a week. Some input from my friends, would be appreciated. Oh - one good thing, I'm down 16 pounds. Was up to 203 on a 5' 7" frame. God bless you all, and thanks. Great-Gram

Report post

9 replies. Join the discussion

When I was on lisinopril, I coughed till I had the dry heaves.
I went off the stuff cold turkey.
My husband was on Lisinopril had the same problem.
He is on another Bp med now and is doing okay.
Have you looked at what the most of Bp meds have in them?

Snake vinom a snake from Brazil

Report post

Hi! I did stop the Lisinopril, and am now taking the 5 mg of Benicar, instead of the 10 that was prescribed. My concern, besides side effects, is how low it makes my B/P go. It'll probably take a little time; that's why I started now. I did not want to start a new medication when I am going away. Thanks for the info! God bless! Great-Gram

Report post

Hi, GG,

I am a cardiac nurse and a sarc patient.

OK, let’s start at the beginning ….

Lisinopril is known for it’s cough! That’s why I quit!

Benicar is a good drug and 10 mg is a small dose.

Metoprolol - 200 mg a day is on the high side of a normal dose. Is your med the extended (XL?) or not.

Your pressures are too low!!! Call your doc and ask her to give you guidelines - if your systolic is less than 90, should you hold you next dose?

Sarcoid is known to cause uncontrolled high blood pressure and / or arrhythmias like Afib.

I would talk to your doc and ask her to review your meds and get guidelines for what to do when it’s that low. You could pass out. It’s serious. If she doesn’t adjust your meds and address the Afib, get another opinion!!!

The Afib can cause your pressure to drop because that heart loses what they call, the “atrial kick”. It’s a little extra pump of blood. It’s missing in A fib because the atrium (top of the heart) is quivering, not pumping. Because the atrium is quivering, blood can pool in the heart and start to clot. These clots can then break away and be pumped into your system causing damage such as a stroke. Are you on Aspirin? It is your Afib that needs to be addresses as soon as possible!

This is serious enough to cancel a vacation! Your heart rate is in the 60’s because you are taking Metoprolol. So your heart is pumping slowly and not efficiently. Your BP is way too low and you are at risk for stroke. If your doc doesn’t do anything and you can’t get in to see another doc immediately go the ER and get seen. Please, take care of yourself and let me know how it goes.

Now - go!!! Get help!

Report post

Hi Great-Gram,

5mg of Benicar is not very much. It shouldn't affect your BP too much. You may notice some dizziness at first when you bend over. It is a very safe ARB and it will help with the sarcoid too. It blocks the action of ACE made by sarcoid granulomas. The granulomas still make the ACE, so it won't change the ACE test result - prednisone will, but not the ARB. All it does is block the action of ACE on your blood vessels. So its a bonus.

I take 40mg of Benicar and it does make me dizzy if I get up too quickly, but so did Propanolol which I was on before. I have taken up to 260mg of Benicar and survived. It is one of the safest ARBs and protects the kidneys very well. I have a friend who has madly swinging blood pressure, severe diabetes etc. Benicar was the only blood pressure medication that stabilised his super high BP.

Pris

Report post

I'm on 40 mg Benicar. It is a good drug for erratic and high blood pressure caused by sarc. The only thing I've noticed is a little bit of dizziness when I get up too fast and when I lay down, like under the car while changing the oil, and struggle with something, I get VERY dizzy and sick to the stomach. Benicar does seem to help with the sarc symptoms also. Hope this was of some help to you. Take Care, Glen

Report post

Hi! Thanks for all the information. I'm not on the XL of the metoprolol. I've been on the medication since 2005, when I had a collapsed lung form the bronchoscopy. They put a short tube in; took it out the next day and discharged me - said I was fine. At 2 a.m. the next morning I woke up in tachycardia - 200 ht rate - no pain. Called 911. Takes awhile for my husband to wake up. The ER was empty when I came in, and stayed empty until I was stabilized. Was in Cardiac Care until the tube was removed from my lung. Won't even go into the details of that experience. When the dose is lowered, my heart rate increases and the blood pressure goes up. It was staying with the systolic in the 130s several times when I saw my doctors. Since my mitral valve is leaking, she wanted me on another medication to lower the B/P - that was last May. Had some low reads, but not like yesterday. Came off the lisinopril because I was still coughing. She then put me on the Beicar. Today I only took 2.5 mg and did really well. B/P ranging ranging from 116/58 P-74; to B/P 97/49; P-68. One very brief afib the whole day. I was active, playing piano in church, doing some office work and didn't get home until about 5. I think the fact that my weight has gradually dropped 16 pounds has had an impact on the B/P. She doesn't want the heart working too hard because of the mitral valve. It is border-line for surgery. I am on coumadin since January. I had a bout of pneumonia and was tx IV with steroids and antibiotic and had an oral graduated dose of prednisone when I was discharged. Also had a bout of tachycardia in the hospital because the nurse wouldn't get the order for the metoprolol until the morning. Mind you, I had 2 breathing tx with albuterol. Before they got the medicine I was in trouble. My card. told me if it happens again, take the metoprolol on my own. My pulm has me on atrovent and asmanex. I rarely need to use the rescue inhaler until after I choked on half a vitamin the end of May. If a med has a side effect of rapid ht rt, I don't take it. I'm a retired RN, but except for l&d, I've worked non-traditional nursing jobs. Well, I've gone on much too long. Thank you! You are a blessing!

Report post

Hi! Thanks! I don't think anyone has ever checked my ACE levels, and I was wondering if the Benicar would have an effect. I took only 2.5 mg today, and it was enough to keep my B/P where it needs to be. I am also taking simvastatin, coumadin, metoprolol (100 mg 2x a day), and the Benicar - these are the heart meds - not counting anything else they have me on. I'll see the pulm on Tuesday. Blessings! Great-Gram

Report post

Hi! Thanks for your reply. I actually took 2.5 mg today and did fine, except for the cough. Hopefully it will subside. I'm also on metoprolol. Blessings! Great-gram

Report post

I take 160 mgs of Benicar a day for the help with inflammation it provides. It has no upward toxicities that I am aware of. I don't have high blood pressure and it hasn't caused me any real trouble with mine. I monitor it daily.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders